Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 149, NWS Jackson, MS

September 24, 2009Attala County, Choctaw County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 24, 2009, 5:48 PM CDT for Attala County, Choctaw County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2009, 5:48 PM CDT (22:48 UTC)
Expired
Sep 24, 2009, 6:53 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Choctaw County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 242248
FFWJAN
MSC007-019-250045-
/O.NEW.KJAN.FF.W.0149.090924T2248Z-090925T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT THU SEP 24 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI...
  NORTHERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 745 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CHESTER. THE STORMS 
WERE MOVING NORTHEAST AT 15 MPH. ESTIMATED   RADAR RAINFALL 
AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE 
PAST HOUR.

* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3345 8940 3351 8925 3352 8913 3332 8921
      3325 8932 3325 8933 3326 8937 3329 8945

$$

MRM
1 follow-up statement
000 
WGUS74 KJAN 242353
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT THU SEP 24 2009

MSC007-019-250002-
/O.CAN.KJAN.FF.W.0149.000000T0000Z-090925T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW MS-ATTALA MS-
653 PM CDT THU SEP 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN ATTALA
AND NORTHERN CHOCTAW COUNTIES...

THE HEAVY STORMS THAT PROMPTED THE WARNING HAS WEAKENED.


LAT...LON 3345 8940 3351 8925 3352 8913 3332 8921
      3325 8932 3325 8933 3326 8937 3329 8945

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 4:14 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 24, 4:14 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT THU SEP 24 2009

.DISCUSSION...CONVECTION HAS BEEN VERY LIMITED TODAY DESPITE SOME
HEATING...ABUNDANT MOISTURE...AND SOME CONVERGENCE DUE TO A STALLED
BOUNDARY. MOST OF THE RAINFALL HAS BEEN ASSOCIATED WITH SOME
ISENTROPIC LIFT WITH THE BOUNDARY OVER AROUND SHREVEPORT. SOME OF
THIS ACTIVITY HAS SLOWLY MOVED TO THE EAST. IN ADDITION...ISOLATED
SHOWERS HAVE FINALLY DEVELOPED OVER PORTIONS OF THE ARKLAMISS. GIVEN
SUBSIDENCE OVER THE REGION THAT HAS BEEN ABLE TO SUPPRESS THIS
CONVECTION FOR MOST OF THE DAY....WE HAVE GONE AHEAD AND CANCELLED
THE FLASH FLOOD WATCH WITH THIS FORECAST PACKAGE. HOWEVER...WITH
THIS ACTIVITY...THERE COULD BE SOME QUICK AND HEAVY DOWNPOURS THAT
DEVELOP. WITH SATURATED GROUNDS FROM THE RECENT RAINS...IT IS NOT
OUT OF THE QUESTION FOR SOME PONDING OR LOCALIZED FLOODING TO
OCCUR...BUT THE THREAT IS NOT THAT HIGH TO WARRANT KEEPING THE FLOOD
WATCH UNTIL 00Z.

FOR TONIGHT...WILL KEEP THE MENTION OF SHOWERS IN THE FORECAST AS
THE SURFACE BOUNDARY REMAINS CLOSE...GENERALLY ALONG THE RIVER. THE
NAM INDICATES THERE COULD BE SOME ISENTROPIC LIFT THAT OCCURS
BETWEEN 00Z AND 06Z IN THE DELTA. BUT MOST OF THE AREA SHOULD REMAIN
DRY OVERNIGHT.

FRIDAY...CONDITIONS WILL REMAIN MOIST ACROSS MOST OF THE AREA.
SHOWERS AND ISOLATED THUNDERSTORMS SHOULD CONTINUE AGAIN ON FRIDAY
BUT AGAIN COVERAGE LOOKS TO BE LESS ON FRIDAY THAN IT HAS BEEN IN
PREVIOUS DAYS. ANY SFC BOUNDARY THAT IS LEFT COULD BE A LITTLE
FURTHER TO THE EAST TO HELP WITH GENERATING SHOWERS. HOWEVER...850MB
FLOW INDICATES SOME ANTICYCLONIC FLOW THAT COULD SUPPRESS CONVECTION
EVEN THOUGH 500MB HEIGHTS WEAKEN OVER THE AREA AND MAY NOT BRING AS
MUCH SUBSIDENCE TO THE REGION.

FRIDAY NIGHT INTO SATURDAY....IT STILL LOOKS LIKE THAT WILL BE THE
MAIN TIME FRAME FOR SHIFTING THE UPPER LOW EASTWARD AND THE
ASSOCIATED TROUGH THROUGH THE AREA BY SATURDAY AFTERNOON. THE BEST
FORCING STILL LOOKS TO BE EARLY RATHER THAN LATER IN THE DAY. GIVE
THIS...INSTABILITY WILL REMAIN LIMITED AND THEREFORE SVR POTENTIAL
CONTINUES TO LOOK LOW FOR THIS TIME. RAIN CHANCES WILL CONTINUE TO
SHIFT INTO SOUTHERN MS DURING THE DAY SATURDAY AND BEGIN TO CLEAR
ACROSS THE DELTA. GIVEN THE TREND IN THE MODELS AND LOOKING AT SREF
QPF PROBS...I CONTINUED THE TREND OF RAISING POPS AGAINST GUIDANCE
IN THE EAST FOR SATURDAY. LEFT SOME SMALL RAIN CHANCES IN THE SOUTH
FOR EARLY SATURDAY NIGHT FOR ANY LINGERING PRECIP BUT EVERYTHING
LOOKS TO CLEAR OUT BY 12Z SUNDAY.

GENERALLY WENT WITH GUI FOR TEMPS FOR THE PERIOD. I DID RAISE IN THE
EAST FOR THE FIRST FEW NIGHT TIME PERIODS AS LOWS IN THE LOWER 70S
HAVE BEEN THE NORM. AFTER FROPA AND UPPER TROUGH PASSAGE...COOLER
AND DRIER AIR WILL BEGIN TO FILTER IN AND THIS COULD BE FELT AS
EARLY AS FRIDAY NIGHT IN THE DELTA WITH READINGS GETTING INTO THE
MID TO LOWER 60S.  HOPEFULLY THIS WILL BE THE START TO IT ACTUALLY
FEELING LIKE FALL ACROSS THE ARKLAMISS. /28/

PREVIOUS LONG TERM DISCUSSION ATTACHED...

SUNDAY THROUGH THURSDAY...WELL IT LOOKS LIKE THE FAUCET WILL FINALLY
BE TURNED OFF FOR A WHILE IN THE EXTENDED. WEAK COLD FRONTAL PASSAGE
LATE ON SATURDAY WILL USHER IN DRYER AIR ACROSS THE ARKLAMISS ON
SUNDAY WITH HIGH PRESSURE BUILDING IN AT THE SURFACE. THE DRY WEATHER
WILL HANG AROUND FOR A WHILE ACROSS THE AREA WITH CONTINUED ABOVE
NORMAL TEMPS SUNDAY AND MONDAY BEFORE ANOTHER COLD FRONT MOVES
THROUGH THE AREA MONDAY AFTERNOON AND EVENING. THIS FRONT WILL BRING
COOLER/DRYER AIR ACROSS THE AREA AND WITH IT MORE SEASONABLE
TEMPERATES.

THE GFS/EURO ARE IN GOOD AGREEMENT THAT SURFACE/UPPER RIDGING WILL
PREVAIL ACROSS THE AREA WED-THUR WITH MAINLY DRY CONDITIONS AND NEAR
NORMAL TEMPERATURES. AN APPROACHING COLD FRONT MAY BRING
ISOLATED-SCATTERED THUNDERSTORMS BACK TO THE AREA LATE ON
THURSDAY...BUT THE TIMING OF THE BOUNDARY IS STILL UNCERTAIN.

STUCK PRETTY CLOSE TO TEMP GUIDANCE THROUGH THE PERIOD...BUT DID CUT
SLIGHTLY BELOW POP GUIDANCE AS WE SHOULD BE DRY THROUGH MUCH OF THE
PERIOD. /15/

&&

.AVIATION...WILL SEE BKN-OVC DECKS FROM 1500-3000 FEET NW OF A LINE
NEAR NATCHEZ TO COLUMBUS THROUGH THE AFTERNOON AND EVENING WITH
SCT-BKN LAYERS FROM 3-5K FEET ELSEWHERE. SCATTERED SHOWERS CAN BE
EXPECTED AND ONE OR TWO TSTMS WILL BE POSSIBLE. CIGS WILL LOWER
OVERNIGHT AND AREAS OF FOG WILL DEVELOP. EXPECT WIDESPREAD CIGS
BETWEEN 500 AND 1500 FEET AFTER MIDNIGHT WITH OCCASIONAL DECKS BELOW
500 FEET. WILL ALSO SEE FREQUENT VSBYS FROM 3-5 MILES...LOCALLY
LOWER IN PATCHY DENSE FOG. FOG WILL CLEAR BY 15Z AT MOST LOCATIONS
AND CLOUD BASES WILL LIFT TO SCT-BKN DECKS FROM 1500-3000 FEET
DURING THE MORNING. CLOUD BASES WILL BE SCT-BKN 3-5K FEET DURING THE
AFTERNOON WITH SCATTERED SHOWERS AND ISOLATED TSTMS. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  84  69  83 /  39  50  43  59
MERIDIAN      70  87  70  84 /  34  55  48  70
VICKSBURG     70  82  65  85 /  40  43  37  39
HATTIESBURG   72  88  70  86 /  31  49  51  69
NATCHEZ       68  84  68  85 /  32  40  37  45
GREENVILLE    66  84  62  86 /  44  34  27  29
GREENWOOD     67  84  64  84 /  44  40  31  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/15/03
Hazardous weather outlook, Sep 24, 3:01 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT THU SEP 24 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
301 PM CDT THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN FRIDAY
AFTERNOON COULD PRODUCE LOCALLY HEAVY RAIN. AREAS NEAR AND EAST OF
THE NATCHEZ TRACE PARKWAY WILL EXPERIENCE THE HIGHEST CHANCES FOR
RECEIVING HEAVY RAINFALL...ALONG WITH A SLIGHT CHANCE FOR FLASH
FLOODING. THE COMBINATION OF VERY HIGH ATMOSPHERIC MOISTURE AND A
STALLED FRONT WILL SUPPORT HEAVY RAINFALL FROM ANY SHOWERS AND
THUNDERSTORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE
POSSIBLE WITH THIS ACTIVITY...WITH LOCALLY HIGHER AMOUNTS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY EVENING AND AGAIN
EARLY SATURDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND FLASH
FLOODING COULD BECOME A CONCERN.

A COOL FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE SATURDAY
NIGHT AND BRING COOLER AND DRIER CONDITIONS TO THE REGION. AFTER
SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE WIDESPREAD ACTIVATION OF STORM SPOTTERS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE
WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY...THOUGH
ANY REPORTS OF ANY FLOODING WOULD BE APPRECIATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:08 PM CDTFlash Flood WarningJANKemper, Neshoba50 min
Sep 24, 4:03 AM CDTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clay and 31 more12 hr
Sep 24, 9:23 AM CDTRiver Flood WarningJANClay24 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.